Alert archive / Texas / Tornado Warnings in 2020
Tornado Warning 3, NWS Lubbock, TX
NWS Lubbock, TX issued this tornado warning at May 23, 2020, 5:43 PM CDT for Garza County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2020, 5:43 PM CDT (22:43 UTC)
- Expired
- May 23, 2020, 6:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Tornado
- Observed
- Damage threat
- Considerable
- Hail
- 3.0 in
County Garza County, TX
The radar
The Lubbock radar (KLBB), 78 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 3:06 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 805 J/kg
- Mixed-layer CIN
- -308 J/kg
- Mixed-layer LCL
- 2081 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
983
WFUS54 KLUB 232243
TORLUB
TXC169-232315-
/O.NEW.KLUB.TO.W.0003.200523T2243Z-200523T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
543 PM CDT Sat May 23 2020
The National Weather Service in Lubbock Texas has issued a
* Tornado Warning for...
Southwestern Garza County in northwestern Texas...
* Until 615 PM CDT.
* At 542 PM CDT, a confirmed large and extremely dangerous tornado
was located 12 miles southeast of Grassland, or 14 miles south of
Post, and is nearly stationary. This tornado is approaching FM669
near the Garza / Borden county line.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris
may be deadly to those caught without shelter. Mobile
homes will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete
destruction is possible.
* This tornadic thunderstorm will remain over mainly rural areas of
southwestern Garza County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3298 10156 3303 10155 3315 10137 3296 10127
3296 10154
TIME...MOT...LOC 2242Z 256DEG 1KT 3299 10147
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...3.00IN
$$
262 follow-up statements
941
WWUS54 KLUB 232254
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
554 PM CDT Sat May 23 2020
TXC169-232315-
/O.CON.KLUB.TO.W.0003.000000T0000Z-200523T2315Z/
Garza TX-
554 PM CDT Sat May 23 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHWESTERN GARZA COUNTY...
At 553 PM CDT, a confirmed large and extremely dangerous tornado was
located 13 miles southeast of Grassland, or 14 miles south of Post,
and is nearly stationary. This tornado is located along FM669 south
of Post near the Borden and Garza county line.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
This tornadic thunderstorm will remain over mainly rural areas of
southwestern Garza County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3299 10153 3304 10150 3310 10135 3296 10127
3296 10151
TIME...MOT...LOC 2253Z 273DEG 4KT 3299 10145
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...2.75IN
$$
26091
WWUS54 KLUB 232301 CCA
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
601 PM CDT Sat May 23 2020
TXC169-232315-
/O.COR.KLUB.TO.W.0003.000000T0000Z-200523T2315Z/
Garza TX-
601 PM CDT Sat May 23 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHWESTERN GARZA COUNTY...
At 600 PM CDT, a confirmed large and extremely dangerous tornado was
located 13 miles west of Justiceburg, or 14 miles north of Gail,
moving east at 5 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
This tornadic thunderstorm will remain over mainly rural areas of
southwestern Garza County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3299 10153 3304 10150 3310 10135 3296 10127
3296 10151
TIME...MOT...LOC 2254Z 282DEG 6KT 3299 10145
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...2.00IN
$$
26What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 23, 2:18 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, May 23, 2:18 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 218 PM CDT Sat May 23 2020 .SHORT TERM... Southwesterly flow aloft will continue tonight into Sunday as a trough axis sharpens from ERN MT into western Chihuahua. Thunderstorm activity continues to be expected this evening. Please see previous versions of this discussion for more detail on the immediate term insight. Storms should move east of the region by midnight with the dryline perhaps pushing as far west as a Brownfield to Tulia line. After mostly quiet conditions overnight, thunderstorms will be expected once again Sunday afternoon with an attendant risk of severe storms. Most forecast guidance has tapered high temperatures on Sunday which may proved to limit the risk to some extent though another round of severe, perhaps with greater coverage than today, appears likely. .LONG TERM... Tomorrow continues to look like an active day across the region. The upper level trough to our west will deepen as it inches closer to the CWA creating upper level southwest flow and large scale lift aloft. At the surface a lee surface cyclone in NE NM will keep west to southwest winds across the western South Plains while winds across the Rolling Plains will back in response to a surface high pressure system over the Gulf Coast. Similarity to today the dryline will set up across the South Plains with 50-60F dewpoints across the central South Plains and the Rolling Plains. CI along the dryline will once again be possible. Although Bulk Shear values will be marginal, MUCAPES of 1000-1500 J/kg will be available and day time heating should help convection along. Additionally, an upper level jet will provide even more dynamics aloft. Thus, severe weather will be possible just west and along the I27 corridor and eastward. PWATs are also impressive, at nearly 150% of normal. With slow storm motion heavy rain could lead to localized flooding. Given all the previous information will keep the severe mention in the forecast. Monday a cold front will start to enter the CWA during the morning. This front may kick off a few thunderstorms, but the overall trend suggests a showery and cool day with high temperatures well below normal. Cold air advection behind the front means that severe thunderstorms will be less likely. PWs will continue to run above normal Monday so localized flooding may continue. In the wake of the cold front temperatures Tuesday will run well below normal with highs reaching the high 70s area wide. Models continue to diverge on how mid to late next week will play out. Long range guidance depicts a double omega block type pattern across the CONUS. One centered over the west coast and one over the east. But the diverge emerges on where the upper low ends up. The GFS keeps the low to our west while the ECMWF keeps it to our SE. Either way some recycled moisture around the upper low will keep an increased chance of showers and thunderstorms in our area through mid week with cooler than normal temperatures. Given how far out this event is and it will all be determined on where the UL low sets up have decided to maintain slight PoPs across much of the area through next weekend. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 26/28
Hazardous weather outlook, May 23, 10:45 AM CDT, 6 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1045 AM CDT Sat May 23 2020 TXZ021>044-241545- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1045 AM CDT Sat May 23 2020 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Scattered severe thunderstorms are possible later this afternoon and evening from generally east of a line from Brownfield to Happy. Thunderstorms will have potential for very large hail near 3 inches diameter, wind gusts to 80 mph, isolated tornadoes, and localized flash flooding. Elevated fire danger may develop over the western South Plains and extreme southwest Texas Panhandle this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe thunderstorms and local flooding will be possible over the entire area Sunday afternoon into Sunday night. A few strong thunderstorms along with locally intense rain and flooding may also develop late Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines.
In the hours before
Special weather statement, May 23, 3:55 PM CDT, 1 hour 48 minutes before
Special Weather Statement National Weather Service Lubbock TX 355 PM CDT Sat May 23 2020 TXZ022-023-232115- Swisher TX-Castro TX- 355 PM CDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASTRO AND NORTHWESTERN SWISHER COUNTIES UNTIL 415 PM CDT... At 355 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles west of Happy, or 15 miles northwest of Tulia, moving northeast at 30 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Happy. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for the Panhandle of Texas. LAT...LON 3475 10173 3460 10188 3470 10207 3475 10204 TIME...MOT...LOC 2055Z 212DEG 26KT 3472 10193 23
Local storm report, May 23, 5:20 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
520 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL BUFFALO SPRINGS 33.53N 101.71W
05/23/2020 M1.00 INCH LUBBOCK TX TRAINED SPOTTER
&&
EVENT NUMBER LUB2000295
MCONDERLocal storm report, May 23, 5:25 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
525 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND GST 8 S LUBBOCK 33.46N 101.88W
05/23/2020 M62 MPH LUBBOCK TX BROADCAST MEDIA
GUST MEASURED AT KCBD STUDIO
&&
EVENT NUMBER LUB2000296
MCONDERLocal storm report, May 23, 5:27 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
527 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TSTM WND GST 6 NNE LUBBOCK 33.67N 101.82W
05/23/2020 M61 MPH LUBBOCK TX ASOS
&&
EVENT NUMBER LUB2000297
MCONDERSpecial weather statement, May 23, 5:33 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Lubbock TX
533 PM CDT Sat May 23 2020
TXZ022-023-028-029-034-232300-
Hockley TX-Swisher TX-Castro TX-Lamb TX-Hale TX-
533 PM CDT Sat May 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LUBBOCK...HOCKLEY...
SOUTHEASTERN CASTRO...WESTERN HALE...SOUTHWESTERN SWISHER AND LAMB
COUNTIES UNTIL 600 PM CDT...
At 531 PM CDT, Doppler radar was tracking a strong outflow boundary
from east of Levelland, to near Plainview, moving northwest at 30
mph.
Wind gusts of 50 to 55 mph and areas of blowing dust are expected
with this outflow boundary.
Locations impacted include...
Plainview, Levelland, Littlefield, Hale Center, Olton, Hart, Sundown,
Anton, Sudan, Amherst, Cotton Center, Fieldton, Spade, Halfway,
Whitharral, Pep, Smyer, Opdyke West, Edmonson and Springlake.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of and northwestern Texas.
LAT...LON 3430 10172 3409 10175 3382 10209 3381 10208
3340 10217 3339 10259 3400 10261 3443 10218
TIME...MOT...LOC 2231Z 113DEG 26KT 3363 10222
MRCLocal storm report, May 23, 5:37 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
537 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 4 E WOLFFORTH 33.51N 101.95W
05/23/2020 M1.50 INCH LUBBOCK TX NWS EMPLOYEE
&&
EVENT NUMBER LUB2000298
MCONDERThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:41 PM CDT | Severe Thunderstorm Warning | LUB | King, Stonewall | 49 min |
| May 22, 8:21 PM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 41 min |
| May 23, 3:41 PM CDT | Special Weather Statement | LUB | Castro | 19 min |
| May 23, 3:48 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 57 min |
| May 23, 3:55 PM CDT | Special Weather Statement | LUB | Swisher | 20 min |
| May 23, 4:19 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Lamb, Swisher | 56 min |
| May 23, 4:31 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Swisher | 29 min |
| May 23, 4:41 PM CDT | Severe Thunderstorm Warning | LUB | Garza | 64 min |
| May 23, 4:45 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Lubbock | 60 min |
| May 23, 4:51 PM CDT | Tornado Warning | LUB | Garza | 24 min |
| May 23, 5:13 PM CDT | Areal Flood Advisory | LUB | Garza | 2 hr |
| May 23, 5:14 PM CDT | Tornado Warning | LUB | Garza | 31 min |
| May 23, 5:33 PM CDT | Special Weather Statement | LUB | Hale, Hockley, Lamb | 27 min |
| May 23, 5:39 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd, Hale, Lubbock, Lynn | 51 min |
| May 23, 5:42 PM CDT | Areal Flood Advisory | LUB | Crosby, Lubbock | 2 hr |
| May 23, 5:46 PM CDT | Severe Thunderstorm Warning | LUB | Garza | 59 min |
| May 23, 5:52 PM CDT | Flash Flood Warning | LUB | Garza | 4 hr |
| May 23, 6:01 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hale, Swisher | 59 min |
| May 23, 6:12 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 33 min |
| May 23, 6:29 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd, Hale, Hockley, Lubbock, Lynn and 1 more | 61 min |
| May 23, 6:41 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 64 min |
| May 23, 6:48 PM CDT | Tornado Warning | LUB | Garza | 27 min |
| May 23, 6:54 PM CDT | Flash Flood Warning | LUB | Garza, Lynn | 3 hr |
Nearby
Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.